News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Neurology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Neurology Answers List

Forum Name: Neurology Topics

Question: how much phenobarb is too much


 sherrid307 - Sun Dec 17, 2006 12:51 am

my husband who is 41 just had a hospital stay of 6 days and he takes 500 mg. of dylantan and 100 mg. of phenobarb per day one night the nurse brought him 600 mg. of phenobarb to take and didn't even know she had messed up. If he wouldn't have noticed he would have taken this dose. Would it have caused damage?? would it have been an overdose?? he suffered paralization to the left side of his body legs came back right awat but arm, hand and fingers are still numb and he also has numbness in lips and face in fact numbnes travels up face from even chewing. with therapy he is able to use his arm to a certain degree and fingers except for forefinger and thumb are not numb as much. doctors can't explain they think it is brachial plexus and that he pinched something in spinal cord. we have had about 4 m.r.i.'s done and they show nothing. had an ultra sound of corareted arteries and a scat scan can't seem to get any answers. he has slowly went off the phenobarb dr.'s way and is now taking lamictal 100 mg. in a.m. and 100 mg. in p.m. also 500 mg. of dilantin in p.m. , 75 mg. of synthroidin p.m., 75 m.g. of plavix in a.m.. he also had a stroke seizure combination thing that lasted 4 hours when he was 17. also at 6 months old 30% of his body was burnt and he started having seizures at 18 months old . his seizures have been controlled for the last 7 years with medication.
 Dr. Tamer Fouad - Sun Dec 17, 2006 1:43 pm

User avatar Hello,

I am not a neurologist so unfortunately I won't be able to help you with your husband's diagnosis. But to answer your question about phenobarbital, an oral dose of 1 gram of most barbiturates produces serious poisoning in an adult.

Fatal doses of 2 to 10 grams of ingested barbiturates (usually 6 grams) have been recorded.

Best regards,

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here